Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 119, NWS Wichita, KS

May 31, 20185 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2018, 2:10 AM CDT for 5 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 2:10 AM CDT (07:10 UTC)
Expired
May 31, 2018, 2:54 AM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
2296 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS53 KICT 310710
SVRICT
KSC019-035-049-125-205-310815-
/O.NEW.KICT.SV.W.0119.180531T0710Z-180531T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
210 AM CDT THU MAY 31 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Elk County in southeastern Kansas...
  Southwestern Wilson County in southeastern Kansas...
  Northeastern Cowley County in south central Kansas...
  Western Montgomery County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...

* Until 315 AM CDT

* At 210 AM CDT, severe thunderstorms were located along a line
  extending from near Grenola to 6 miles west of Elgin, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This warning replaces the previous warning in affect for the area. 

* Locations impacted include...
  Fredonia, Caney, Sedan, Howard, Cedar Vale, Moline, Longton, Elk
  City, Tyro, Grenola, Peru, Chautauqua, Elk Falls, Havana, Elgin,
  Bolton, Niotaze, Buxton, Elk City Lake and Elk City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3748 9654 3748 9652 3749 9652 3757 9580
      3700 9574 3700 9653
TIME...MOT...LOC 0710Z 260DEG 45KT 3739 9643 3700 9640 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
126 
WWUS53 KICT 310725
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
225 AM CDT THU MAY 31 2018

KSC019-035-049-125-205-310815-
/O.CON.KICT.SV.W.0119.000000T0000Z-180531T0815Z/
Elk KS-Wilson KS-Cowley KS-Montgomery KS-Chautauqua KS-
225 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR ELK...SOUTHWESTERN WILSON...NORTHEASTERN COWLEY...WESTERN
MONTGOMERY AND CHAUTAUQUA COUNTIES...

At 225 AM CDT, severe thunderstorms were located along a line
extending from near Elk Falls to Chautauqua, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fredonia, Caney, Sedan, Howard, Cedar Vale, Moline, Longton, Elk
City, Tyro, Grenola, Peru, Chautauqua, Elk Falls, Havana, Elgin,
Bolton, Niotaze, Buxton, Elk City Lake and Elk City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3748 9654 3748 9652 3749 9652 3757 9580
      3700 9574 3700 9653
TIME...MOT...LOC 0725Z 260DEG 45KT 3742 9622 3703 9619 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
638 
WWUS53 KICT 310746
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
246 AM CDT THU MAY 31 2018

KSC035-310755-
/O.CAN.KICT.SV.W.0119.000000T0000Z-180531T0815Z/
Cowley KS-
246 AM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COWLEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Kansas.

LAT...LON 3752 9622 3757 9580 3700 9574 3700 9625
TIME...MOT...LOC 0745Z 253DEG 40KT 3748 9597 3709 9594 

$$

KSC019-049-125-205-310815-
/O.CON.KICT.SV.W.0119.000000T0000Z-180531T0815Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
246 AM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHEASTERN ELK...SOUTHWESTERN WILSON...WESTERN MONTGOMERY AND
EASTERN CHAUTAUQUA COUNTIES...

At 245 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Fredonia to Havana, moving east
at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fredonia, Caney, Sedan, Longton, Elk City, Tyro, Peru, Chautauqua,
Elk Falls, Havana, Bolton, Niotaze, Buxton, Elk City Lake, Elk City
State Park, Hale and Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3752 9622 3757 9580 3700 9574 3700 9625
TIME...MOT...LOC 0745Z 253DEG 40KT 3748 9597 3709 9594 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
279 
WWUS53 KICT 310754
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
254 AM CDT THU MAY 31 2018

KSC019-049-125-205-310804-
/O.CAN.KICT.SV.W.0119.000000T0000Z-180531T0815Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
254 AM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK...
SOUTHWESTERN WILSON...WESTERN MONTGOMERY AND EASTERN CHAUTAUQUA
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds of 40 
to 50 mph are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 500 AM CDT for
southeastern Kansas.

LAT...LON 3752 9622 3757 9580 3700 9574 3700 9625
TIME...MOT...LOC 0752Z 260DEG 45KT 3750 9585 3711 9582 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:12 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 31, 12:12 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1212 AM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 321 PM CDT Wed May 30 2018

Forecast concerns focus around severe weather and heavy rain
potential tonight across mainly southern Kansas, with dangerous
heat/humidity combination by Friday.

Shortwave energy currently approaching from the Four Corners
region is/will support scattered thunderstorm development this
afternoon and evening across the central and southern High Plains.
This activity is expected to gradually grow upscale into a
healthy forward-propagating MCS across mainly southwest into
southern KS as the evening and overnight progresses, due to
strengthening isentropic ascent and moisture transport
along/north of a stationary front. Instability/deep layer shear
combination will likely support severe weather, mainly in the form
of damaging winds and perhaps marginally severe hail. While not
overly impressive, low-level shear should be adequate to create a
balanced system-generated cold pool. Additionally, deep layer
shear values (i.e. 0-10km) are impressive (greater than 60-70
kts). While we do not think this will be a high-end derecho due to
marginal low-level storm relative inflow and a modest-at-best
low-level jet, there is concern for a strong bow echo or two
capable of swaths of wind damage overnight across mainly southern
KS and northern OK. The highest threat will likely be between 9pm
and 3am, generally along/south of Hutchinson to Newton to Emporia.
Furthermore, the potential for back-building convection across
mainly southern Kansas in wake of the initial bow echo could spell
pockets of heavy rainfall amounts and localized flooding.

The concern then focuses to dangerous heat/humidity on Friday, as
temperatures soar into the 90s, with 70+ dewpoints likely
advecting north across the region. This will likely support
dangerous afternoon and evening heat indices exceeding 100-105+
degrees. Fully anticipate later shifts will need to issue some
sort of heat headline to cover this threat.

.LONG TERM...(Saturday through Wednesday)
Issued at 321 PM CDT Wed May 30 2018

Expecting a strong cold front to blast south across Mid-America
Saturday, supporting a return to seasonable temperatures and much
lower dewpoints/humidity. The early timing of the cold front does
not favor thunderstorm chances across the region Saturday, with
the exception of far eastern Kansas and points on east/northeast.

Model consensus supports a return to hot, summer-like weather by
next week, as atmospheric heights/thickness increase. Overall
thunderstorm potential will remain relatively low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1212 AM CDT Thu May 31 2018

A severe MCS with strong winds and some hail will race eastward
across south central and southeast Kansas overnight. Expect
sudden and greatly reduced visibilities in heavy rain. Chances for
convection will linger through Thursday across southeast Kansas
with VFR conditions prevailing across the entire area during the
daylight hours.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  91  71  96 /  80  20  10   0
Hutchinson      65  91  70  96 /  60  20  10   0
Newton          66  89  69  94 /  60  20  10   0
ElDorado        67  88  69  93 /  70  30  10   0
Winfield-KWLD   67  91  72  95 /  90  20  10   0
Russell         63  91  68  97 /  20  20  10   0
Great Bend      63  92  68  96 /  30  20   0   0
Salina          65  92  69  97 /  20  20  10   0
McPherson       64  91  69  96 /  40  20  10   0
Coffeyville     69  89  71  94 /  80  50  20   0
Chanute         68  87  69  93 /  80  50  20   0
Iola            68  86  69  92 /  80  50  10   0
Parsons-KPPF    68  88  70  94 /  80  50  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, May 30, 8:25 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
825 PM CDT Wed May 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
825 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

The threat for severe thunderstorms is expected to increase late
this evening and persist for most of the night, especially across
southern Kansas where damaging winds from 60 to 75 mph are possible
along with hail that may reach golf ball-sized in a few locations.
Pockets of very heavy rains are also likely with localized flooding.
The greatest severe threat will be generally along and south of a
line extending from Hutchinson to Newton to Emporia.

The Saline River near Russell may approach flood stage later
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hit-or-miss strong to marginally severe thunderstorms may linger
across the entire area Thursday morning, with chances shifting into
far southeast Kansas Thursday afternoon and evening. Widespread
severe weather is not expected.

The Saline River near Russell may hover near flood stage on
Thursday.

Dangerous heat indices reaching 102 to 107 degrees are likely in all
areas on Friday, with the highest indices across southern Kansas.
Dangerous heat indices may linger across southeast Kansas for
Saturday.

Slight chances for a few thunderstorms may exist Tuesday and
Wednesday across the region. The risk for organized severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 31, 1:41 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
141 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     TSTM WND GST     4 S ARKANSAS CITY       37.02N 97.05W
05/31/2018  E60 MPH          COWLEY             KS   TRAINED SPOTTER

&&
Local storm report, May 31, 1:43 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
143 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND GST     1 SE DOWNTOWN WICHITA   37.68N 97.33W
05/31/2018  E60 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&
Local storm report, May 31, 1:48 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
148 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     4 SSE MAIZE             37.72N 97.44W
05/31/2018  E70 MPH          SEDGWICK           KS   NWS EMPLOYEE

&&
Local storm report, May 31, 1:51 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 AM     TSTM WND GST     5 WSW DOWNTOWN WICHITA  37.65N 97.43W
05/31/2018  M52 MPH          SEDGWICK           KS   OFFICIAL NWS OBS

&&
Local storm report, May 31, 1:52 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
152 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND GST     DOWNTOWN WICHITA        37.69N 97.34W
05/31/2018  E60 MPH          SEDGWICK           KS   NWS EMPLOYEE

&&
Local storm report, May 31, 1:59 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
159 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND GST     3 W HAYSVILLE           37.58N 97.40W
05/31/2018  M53 MPH          SEDGWICK           KS   MESONET

            MESONET STATION D2109, 3 W HAYSVILLE.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:42 PM CDTSpecial Weather StatementICTKingman33 min
May 30, 11:47 PM CDTSevere Thunderstorm WarningICTKingman58 min
May 30, 11:57 PM CDTSpecial Weather StatementICTHarper33 min
May 31, 12:08 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner67 min
May 31, 12:26 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Kingman, Reno, Sedgwick64 min
May 31, 12:39 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner66 min
May 31, 1:22 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Sumner53 min
May 31, 1:32 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner58 min
May 31, 2:22 AM CDTSpecial Weather StatementICTGreenwood23 min
May 31, 2:26 AM CDTAreal Flood WarningICTButler, Sedgwick5 hr
May 31, 2:30 AM CDTSpecial Weather StatementICTButler30 min
May 31, 2:44 AM CDTSpecial Weather StatementICTWoodson46 min
May 31, 2:48 AM CDTSpecial Weather StatementICTGreenwood27 min
May 31, 2:56 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson64 min
May 31, 3:12 AM CDTSpecial Weather StatementICTAllen63 min
May 31, 8:05 AM CDTSpecial Weather StatementICTRussell25 min
May 31, 2:30 PM CDTHeat AdvisoryICTBarton, Butler, Chautauqua, Cowley, Elk, Ellsworth and 14 more29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.